Jump to content

Worst Doctor Experience Ever


ethansmom
 Share

Recommended Posts

Okay, so I am no stranger to the problems that we encounter with mainstream doctors who know nothing about POTS- we are all very used to that here :D

Now, my boyfriend David is very healthy, never gets sick and might've had one cold since I met him :) No allergies, no medications, nothing!! Yesterday, he went to the doctor to have a cyst looked at, and they want to remove it surgically but first they needed to get rid of the infection- so they put him on Levaquin. He took the first dose around 2pm, right as I was laying down for a nap with the baby. Well, I couldn't fall asleep because I kept hearing David coughing really hard in the living room, and I went out to see what was up. His face was red & swollen and he was having trouble breathing, and rasping terribly. His BP was 150/96 and his HR was 116 (normal for me, not him lol) so we went to the ER thinking it HAD to be an allergic reaction the medications, since he had taken them within the hour. First of all they wouldn't even let me go back with him, and they made him register which took 5-10 minutes, then sit in the triage room for 15 minutes- then who knows what because they wouldn't tell me anything. I was so mad because he was panicking, not getting any air and I could've taken care of registration, etc...so I had to wait in the waiting room for about 2 hrs, they would not tell me anything. Then he finally comes out looking pale and sick around 4:30, and he proceeds to tell me that they told him he had bronchitis!!!

Arrgghhh!! They thought there was no way this was an allergic reaction because he was coughing and had some mucous (he coughed to attempt to get some oxygen!!). They sent him home with antibiotics and cough expectorant prescriptions, and still have trouble breathing- although over the next fw hours his airways opened up again and he was okay- but left with a really sore chest and diaphragm from all the coughing. He also felt nauseous all evening.

I am so livid about this I can't even put it into words- I entrusted his life with these people and they royally screwed up. He could've been dying back there and I wouldn't have known. His faith in doctors is gone too, now he finally understands what I go through (unfortunate it had to be this way, though).

Thanks for letting me vent, it's been a rough 24 hours...but we are ok now!! Has anyone else ever had this happen with an antibiotic (what medication is Levaquin anyways)?

Link to comment
Share on other sites

Jessica

What an awful story. I am so sorry you had to go through this. It certainly sounds like an allergic reaction. I have never heard of family members being treated that way in a hospital (not being permitted to be with the patient).

I've never seen an allergic reaction to an antibiotic, but my sister, who may also have POTS, is highly sensitive to antibiotics. She had an event that seemed like a reaction about two years ago that sent her to the emergency room--sudden low blood pressure/fainting/weakness (I guess essentially sudden onset and severe POTS symptoms). Of course they told her nothing was wrong, but they also determined that she didn't have an infection and could stop the antibiotics that her gp had prescribed.

I think what I have learned too is that there are a few things modern medicine does very well, but there is much it cannot handle well--like unusual circumstances like what happened to David. There are, it seems, a rigid set of formulas or models that are used to define illness, and if you don't fit into those like a puzzle piece, modern medicine is of limited help to either diagnose or effectively treat.

Hope David is feeling better. I wonder why they gave him that particular antibiotic--never heard of it either.

Katherine

Link to comment
Share on other sites

Jess, how upsetting and frustrating! I feel for you--I took Teri to the ER for an allergic reaction and they tried to say it was excema and sent us home. Two hours later I had to drive to a different ER because her eyes swelled shut and her neck was bright red... unbelievable. The 2nd ER was a completely different experience--immediate and appropriate intervention. Scary though.

If ever you think that it's all going awry, you can leave and go to a different hospital if there is one nearby. Or, you can try going the route of asking to speak with the patient advocate (there is usually one listed at each hospital), or the chief of the ER staff.

nina

Link to comment
Share on other sites

My goodness, Jessica. I hope he is recovering well and is now on a different antibiotic. That's a pretty potent one -- it was what the docs gave my dad when he had three life-threatening sepsis infections.

Amy

Link to comment
Share on other sites

I understand your frustration! What does the MD say who originally prescribed the Levoquin? Will he be referring David for some allergic testing?

What ED did you go to? Please tell us the name of the hospital......I am interested if he was seen by a board certified ED physician or just a resident with inadequate supervision. Most ED docs I know are very competitive, e.g., they like to keep learning, improving, keep up with all the current trends, etc. Sounds like a call to the head of the ED is in order here. Ask to have David's records reviewed so this doesn't happen again. And DO NOT tell them you have POTS, DO NOT tell them you took his vitals at home, etc. Let them figure it out from their own records.

Getting an MD to do what you want and come around to your way of thinking - no matter how obvious it may seem - is like holding a cat. You gotta let the cat think it's his idea, hold on lightly and guide it very, very gently.

Link to comment
Share on other sites

Herdswoman, there is not a test for antibiotic allergy other than for penicillin. Basically, the allergist will tell you that any drug, antibiotic or otherwise, that produces hives and swelling is to be avoided in the future. Standard treatment for a reaction is: antihistamine, epinephrine, and steroids. At home, I use both H1 and H2 blockers (benedryl and zantac) when I have a flare up of hives, and if that doesn't stop the reaction, I have an oral steroid pack always set aside.

Nina

Link to comment
Share on other sites

http://www.levaquin.com/about/important_info.htm idon't usually put up sites, but found it very interesting that if people are going to allergic reactions to this drug it is after the first dose! i would certainly not take anymore and list it as an allergy! i am so sorry this happened. hospitals are just getting more and more awful, and there seems to be no solution in site. if he continues to have problems you might try some otc benadryl which is commonly used in drug reactions. how they got bronchitis out of this is so beyond me, i can't even respond.... morgan
Link to comment
Share on other sites

My heart goes out to you dear. Sometimes we think it's just us with the confusing out-of-text book illnesses that get treated like idiots in the medical system when the sad truth is that each of us need to be strong self-advocates each time we put our foot in the doctor's office door. How fortunate for your boyfriend that you were there. Even though it was awful being kept at bay and feeling helpless, your presense was no doubt a source of comfort.

Good thoughts your way,

EM

Link to comment
Share on other sites

That's terrible! You should of been with him!! I think many people who work in ER become so desensitized they loose there compassion. They should have compassion training!!! They should have studies on ER Drs and nurses. For some reason they seem to loose their common sense. I wonder why that is.

Coughing is definitely an allergic reaction!!! How could bronchitis come on so quickly. That is ridiculous. My nephew almost died at two from poor judgement from the triage nurse. He had fallen and hit his head. He had projectile vomiting. When he went in he was screaming then he would pass out. He waited 40 minutes to be seen. Then the Drs gave his mom a hard time. Fortunately his pediatrician showed up and made them do a stat CT scan. HE had a hematoma so large, they were positive he would die. Everyone was crying. They gave him his last rites on flight for life to children's were he ahd surgery. It was a miracle, he survived and

had no brain damage. Of course the ER was strongly reprimanded, even from the surgeon at Children's.

Something is wrong. Something has got to change with the way so many ERs are run. Make sure you file a complaint. They need to know the public is not happy with their services. Let us know what his DR says about a allergic reaction!

Take care,

Dawn

Link to comment
Share on other sites

Thanks for all your replies. I showed him the link and he printed it out, so he could be sure and tell his doc that he is allergic to that family of antibiotics. He was feeling 100% fine by the next morning- that bronchitis sure did clear up quickly :rolleyes:

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...